Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Another question for Dr. Goldberg - Quetiapine - a sedative ?
    avatar
    Carl_1970 posted:
    Hi again Dr.

    Since I've been on Quetiapine, I've found that I've needed more sleep - aproximately another 1-2 hours per night in order to feel fully alert the next day.

    Is Quetiapine supposed to be sedative at all?

    Many thanks,

    Carl_1970
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Carl,

    Yes, quetiapine can be very sedating, and that is often the main complaint about taking it. Sedation or somnolence are among its most common side effects, occurring in about 30-60% of people. Usually it's most troublesome at the initiation of treatment, due to its antihistamine (Benadryl-like) effect. (In fact, doctors who prescribe low-dose Seroquel "for sleep" are actually just giving out expensive Benadryl; the mood and antipsychotic effects of Seroquel occur at higher doses).

    - Dr. G.
     
    avatar
    Carl_1970 replied to Joseph F Goldberg, MD's response:
    Dr Goldberg,

    Thank you very much for your prompt reply (again!) and thank you very much for all your replies.

    Having access to a Dr. in a forum is a real help to understanding and coming to terms with the diagnosis of Bi-Polar disorder.

    One of my health professionals has suggested taking the medication earlier in the evening to reduce the sedation effect.

    Do you agree with the please?

    Thank you again for all the feedback that you have provided me and fellow patients.

    Carl.
     
    avatar
    Joseph F Goldberg, MD replied to Carl_1970's response:
    Dear Carl,

    The XR formulation reaches its peak concentration about 4-6 hours after taking it, so often it is recommended that people take it after dinner for that reason, rather than before bedtime. The immediate release form peaks about 1-2 hours after taking it, so often it's recommended to take it 1-2 hours before bedtime.

    - Dr. G.
     
    avatar
    Carl_1970 replied to Joseph F Goldberg, MD's response:
    Dr. Goldberg,

    Thank you very much for that additional information regarding Quetiapine.

    Carl.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.